WELCOME TO OUR NEW WEBSITE! -- LEARN MORE
Contact us
Customer Service Hours
Mon-Fri 9AM to 6:00PM EST
Email service@canadianinsulin.com
Phone 1-844-560-7790
Fax 1-866-951-0118

What is Insulin Shock? Signs, Symptoms, Causes and Treatment

What is Insulin Shock?: Signs, Symptoms, Causes & Treatment

What is insulin shock?

Insulin shock is a critical medical condition that requires immediate attention. It is a life-threatening situation where a person’s blood sugar levels drop to precariously low levels. This can result in shock and unconsciousness. To save the life of the person suffering from insulin shock, immediate treatment should be provided. If treatment is delayed, tissue and organ damage or death can result.

Insulin shock occurs from the over-treatment of diabetes. It causes glucose to rapidly leave the bloodstream. The brain is the first organ that is affected by this decrease, as it needs glucose and oxygen to function properly.

Diabetics need to take an insulin shot before eating a meal, but if they forget to eat after taking the shot, or if they eat less than they were expecting, there will be too much insulin in their blood. This can result in hypoglycemia, also known as low blood sugar. Insulin shock may occur when diabetics take too much insulin, ignore mild hypoglycemia, change their exercise program without changing their carbohydrate intake, or miss a meal.

Some people are hypoglycemic by nature. These individuals’ bodies produce an excess amount of insulin, resulting in the need to eat several times a day to control blood sugar levels. Other people may accidentally take too much insulin due to diabetes, which causes blood sugar levels to drop quickly.

Signs and symptoms of insulin shock

Symptoms of insulin shock include:

  • shaking,
  • headaches,
  • increased heart rate,
  • nervousness or anxiety,
  • hunger,
  • sweating,
  • irritability,
  • disorientation.

Symptoms of insulin shock can progress very quickly. Dropping blood sugar can also result in fainting, muscle tremors, poor coordination, falling and tripping, seizures, and coma. Nighttime symptoms include crying out in sleep, heavy sweating, nightmares, waking up irritable and confused, and aggressive behavior.

The most important thing to do when these symptoms begin is to call emergency services. As these symptoms progress into shock, the person becomes pale, and the skin begins to cool. The affected person may also suffer a seizure. Slurred speech, extreme weakness, and loss of consciousness will follow. 

Causes

Too much insulin can result in too little glucose in the body. If blood sugar levels drop too low, the body will not be able to carry out its normal functions. As a result, the body becomes starved for fuel and starts to shut down the vital organs. Individuals who use insulin shots to control their blood sugar might have too much insulin in their blood if they inject too much or do not eat after injecting insulin. Other possible causes are excessive exercising, eating less than usual, missing a meal altogether, drinking alcohol on an empty stomach, changing eating habits, changing the time of insulin injections.

Treatment

In mild to moderate cases of insulin shock, the easiest way to increase blood sugar levels is to drink or eat something sugary. Individuals can eat a small amount of quick-acting carbohydrates, such as glucose tablets, or 15g of sugar-rich foods such as raisins, fruit juice, or candy. Individuals should wait 15 minutes after eating a snack and then check their blood sugar levels again. If their blood sugar levels have increased, they are on the road to a full recovery. Individuals should maintain blood sugar levels by eating a small snack if they cannot wait until their next meal.

Your physician will recommend the best way for you to raise your glucose level. It is very important that individuals educate their family members about insulin shock and what to do when it happens. They can also carry a glucagon rescue kit and teach others how to use it. Glucagon, a natural hormone, has the ability to increase blood sugar levels immediately. If an individual loses consciousness, a glucagon injection can help to prevent further complications until emergency medical help arrives.


---

Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.
Reset Your Password

Please enter your Username below and we will send a new password to the email associated with your account. Check your spam folder if you do not receive your new password.

Still having trouble logging in?

If you’re unable to log in, please call our customer service at 1-844-560-7790.